Background: Lithium is known to cause certain neurological deficits. However, reports of
aphasia secondary to lithium toxicity are scant. We report the case of a 70 year old African American
woman with a history of schizoaffective disorder and mild dementia who developed transient
intermittent aphasia secondary to lithium toxicity.
Methods: Patient was admitted because of agitation, delusional behavior, and pressured speech. Her
previous medications included divalproex sodium 500 mg po bid, valproic acid 250 mg po qd,
risperidone 3.5 mg po bid, lorazepam 1 mg po bid, amlodipine besylate 5 mg po qd, levothyroxine
sodium 25 mcg po qd, gabapentin 300 mg po qd, amantadine HCl 100 mg po bid, and aspirin 81 mg po
qd. Since patient's symptoms have not improved, she was started on lithium 300mg po bid and titrated
up to 300 mg po bid and 450 mg po qhs over 7-8 days. Her lithium levels ranged from 0.4 mEq/L on
11/11/16 to 1.5 mEq/L on 11/22/16. Patient was observed to have aphasia symptoms intermittently at
lithium level of 1.5 mEq/L. CT scan of head and neurology consultations were unremarkable. The
Naranjo Adverse Drug Reaction Probability Scale score was 8 in the probable range for an adverse drug
reaction. Patient's sodium was also found to be high at 148 mmol/L.
Results: Lithium was discontinued and patient rehydrated with intravenous fluids. Patients aphasia
resolved completely in 2-3 days.
Conclusion: Clinicians should be aware of this rarely reported side effect of lithium particularly in
patients at risk for volume depletion and closely monitor fluid intake, lithium level, and potential side